She's been recently been dealing with depression and severe anxiety issues, but already takes Imitrex for the occasional migraine and Melatonin to help her sleep. She can't really afford to get any other prescription medications, so she wanted to take something natural like St John's Wort and/or 5HTP but apparently that's a horrible idea while taking Imitrex (which is the only thing so far that helps her migraines). Please help, I'm not sure what else she could take since so many things react horribly with Imitrex.
8 Jul 2010
Hi Murphy, I don't know much about Imitrex, but I do know about anxiety...
Perhaps she could see her doctor and get a prescription for Xanax, or another benzodiazapine. There is a medication guide on this site, A to Z, go look up Imitrex, and find out if there are problems with mixing it with benzo's. Just a thought here. Melatonin is natural, as you probably know, so no problem there... I THINK.
Wishing you and your GF the best o' luck! sweetlemon
ps Xanax is pretty inexpensive.
9 Jul 2010
Just to confirm what sweetlemon said, imitrex does not interact with any benzos or SSRI depression medications. And i cant tell you INDEFINITELY that MAOI antidepressants dont interact, but ive never heard of anything like that. Imitrex isnt a very 'volatile' substance, in fact it can be bought OTC in the UK.
However, you are right about st johns wort. It, on the other hand, interacts with a boatload of medications, i found this out the hard way when on paxil (an SSRI), i was taking the stuff and began to experience symptoms of serotonin syndrome because st johns wort and SSRIs dont like each other apparently, haha... not fun.
As far as melatonin goes shell be fine taking that with pretty much anything, just make sure IF shes put on medication she tells her doctor, just in good practice.
5HTP might be a good idea, but that stuff runs like 16 bucks a bottle, and thats for like 30 caps i believe. If she has any kind of insurance (and possibly if she doesnt, depending on what a/d she'd be put on) it would probably be cheaper to buy medication than a lot of stuff youd find in the vitamin shop.
I would recommend her going to her doc and trying to work something out. Sometimes theyll even give you some sample packs pf the stuff for free to try for a month or so.
12 Jul 2010
Hi, sorry for you friend's anxiety, it's an awful feeling i know. If she does not want to take something to help it, there is nothing you can do my dear. It is great that she does not want to become addicted to something, but there are many people that take anti-anxiety medication PRN (as needed),which is when the anxiety is really bad, and never become addicted at all. A good drug to try, if she does not want to take a benzo, is Paxil, the antidepressant, which is for anxiety also, but if she doesn't want to take that and/or, it does not work (it takes a few weeks and she will have to slowly up the dosage) then try to talk to her about Librium or the .05mg of Ativan (lorazapam), as they are not terribly strong benzos and can be taken just when she really can't handle the anxiety.(as almost all benzodiazapams can be). A combo of Paxil and one of those benzos might be a good match for her. FYI, St.
John's Wort has been known to cause some fairly bad side effects in certain people and also, does absolutely nothing for anxiety, sorry to say that if some people believe it does. There are always differing opinions, but studies do show it is not helpful for true anxiety. Dr.'s always have samples of Paxil and if you were to go w/her and talk to a Dr. regarding what she really is going through, a free clinic may prescribe a low dose of benzos, they are not big on giving those out, as alot of drug addicts go to the free clinics trying to get drugs to abuse, you know? Best of luck to you and also your gf, but know that you cannot help those that don't want to help themselves, and altho i'm sure she does want help, she has to be willing to listen to someone else that might have an answer. If she is at all spiritual, maybe getting in touch w/her spiritual side, which we sometimes tend to neglect when feeling poorly, would be of help. Take care of yourself, that is something you DO have control over love. Dede
12 Jul 2010
Sorry I mentioned Fish Oil in my comment will help depression and vitamin D. The regular Fish Oil is $11 at GNC then the more DHA in it it goes up $1 or 2. I don't know how much vit D alone is I get a script for that w my calcium and it doesnt cost me anything. Murphy please tell me what 5HTP is. I'm not on Immitrex anymore. Oh is your girlfriend on any other meds. Cause the actual reason I had so many migraines and had to take that was do to a medicine, thank God I'm not on anymore. But still have them so little on and of now.
13 Jul 2010
it wont let me comment on your comment. This is a question. Im in the Us, Is it bad to take 5HTP. That other woman said it is a lot of money. I can't go out and keep buying stuf.. Is it a natural drug? What are the side effects. Since I never heard of it, is it even sold out here in the US? Do you think its covered by state heatlh insurance? Is it dangerous?
13 Jul 2010
I would suggest that she tries any natural remedies first including meditation and yoga there are many things that she can do before resorting to medication. I am currently getting off my medication for many reasons. But there is always hope outside of medication.
Tell her to visit my blog about dealing with all of this I also have a support group on facebook she can become a member of.
search facebook for tapering off lexapro
14 Jul 2010
I found this under ;
rare side effects
Aggressiveness, apathy, bradylogia, cluster headache, convulsions, decreased appetite, drug abuse, dystonic reaction, facial paralysis, hallucinations, hunger, hyperesthesia, hysteria, increased alertness, memory disturbance, neuralgia, paralysis, personality change, phobia, radiculopathy, rigidity, suicide, twitching, agitation, anxiety, depressive disorders, detachment, motor dysfunction, neurotic disorders, psychomotor disorders, taste disturbances, and raised intracranial pressure
I don't know if this is of any help, but there seems to be some links to her problems. I found this in Med.Dic.
16 Jul 2010
Kmurphy539, I need to know if the 5-htp is working for your girlfriend, I really need to know can you write back right away? I can't take my depression anymore and bad anxiety at night, sometimes during the day too and the drowsiness from my upped dose of Tegretol XR the doctor did to me.
17 Aug 2010
murphy as i know ur gf is suffering from depression and anxiety so first of all she must have to concern with physician and take medicine regular as prescribed by physician and as per my knowledge she should take benzodiazepines
as melatonin is a natural product there is no much side effects
while imitrex have more side effect in that major one is phonophobia and photophobia so please concern with physician
get well soon
- 5-HTP Drug Information
- Imitrex Drug Information
- Melatonin Drug Information
- St. John's Wort Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Unexplained gain of 7-10 lbs in 1 month. I have never had a weight problem? I also have feelings of bloating and distended stomach. I am a healthy 48 ...
1 answer • 27 Jul 2010
and recently began taking St. Johns Wort for anxiety. My husband and I had unprotected sex... can I get pregnant because of the st. johns wort ...
1 answer • 17 Nov 2010
I have been on St John's Wort for a month now, and while I do feel slightly less depressed, my anxieties are getiing out of control. My doctor ...
2 answers • 9 Mar 2011
Im 16 and have had this type of issue all of my life. I used to take 450mg of bupropion (Wellbutrin) but after 7-8 months or so I started feeling as ...
8 answers • 6 Aug 2012
I have been having mild anxiety/panic on and off for the last month and a half and was only taking st. johns wort but it did not really help and had ...
5 answers • 7 Nov 2012